ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO688

Severe Hypophosphatemia in a Patient with a Relapsing Lymphoma

Session Information

Category: Trainee Case Report

  • 1500 Onco-Nephrology

Authors

  • Deng, Xiaoying, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, United States
  • Guzman-Suarez, Edgar, Jefferson Hospital, Philadelphia, Pennsylvania, United States
  • Yadav, Anju, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, United States
  • Gulati, Rakesh, Thomas Jefferson University Hospital, Philadelphia, Pennsylvania, United States
Introduction

Hypophosphatemia in cancer patients is commonly ascribed to chemotherapy, renal wasting or malnutrition from anorexia and poor oral intake. We report a case of hypophosphatemia caused by rapid cancer cell proliferation.

Case Description

Hypophosphatemia was observed in a 61-year-old woman with history of marginal zone lymphoma diagnosed in 2017 presenting with fatigue and undetectable phosphate (phos) levels. Her symptoms started 5 days prior with reported decreased oral intake, but no other gastrointestinal symptoms. Blood work showed phos <1 mg/dl; iPTH level was 17. Her medications included Acyclovir 400mg daily and Allopurinol 100mg daily. Her phos further dropped to <0.3 mg/dl on admission. This severe hypophosphatemia required aggressive intravenous phos treatment and simultaneous oral phos supplementation thereafter. 24 hr urinary fraction excretion of phos was only 1.8%, ruling out renal loss of phos, including acyclovir induced phos wasting. Initial white blood count (WBC) was 41 B/L, phos was <0.3 mg/dl, compared to phos of 3.3 mg/dl with WBC of 0.9 B/L a week prior to this admission. She then developed hyperphosphatemia upon re-initiation of chemotherapy, after repeated computerized tomograhy scan and flow cytometry confirmed lymphoma relapse. She received 4 days of Dexamethasone where the hypophosphatemia converted to hyperphosphatemia, likely from tumor lysis, then further worsened by chemotherapy. Her phos peaked at 14.8 mg/dl. Acyclovir was resumed and it did not cause recurrent hypophosphatemia. A similar hypophosphatemia-hyperphosphatemia pattern was also observed in her previous hospitalization, and correlated with her WBC (Figure 1).

Discussion

The hypophosphatemia correlated with hyperproliferation of cancerous cells. Therefore, hypophosphatemia might be a surrogate biomarker of recurrence of rapidly proliferating hematological malignancy. Phos levels can serve as an excellent adjuvant, widely available, non-invasive and cost-effective biomarker.